Alert archive / Colorado / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 211, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 17, 2011, 6:03 PM MDT for Washington County, Colorado. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2011, 6:03 PM MDT (00:03 UTC)
- Expired
- Sep 17, 2011, 6:45 PM MDT
- In force
- 42 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Washington County, CO
The radar
The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 6:30 PM MDT | HAIL 1 | 11 E Anton, CO | |
| Sep 17, 6:30 PM MDT | HAIL 1 | 11 Se Anton, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
603
WUUS55 KBOU 180003
SVRBOU
COC121-180045-
/O.NEW.KBOU.SV.W.0211.110918T0003Z-110918T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
603 PM MDT SAT SEP 17 2011
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN WASHINGTON COUNTY IN NORTHEAST COLORADO
* UNTIL 645 PM MDT
* AT 603 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL.
THIS STORM WAS LOCATED 4 MILES SOUTHWEST OF ARICKAREE SCHOOL...OR
32 MILES SOUTH OF AKRON...MOVING EAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COPE AND
ARICKAREE SCHOOL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
&&
LAT...LON 3956 10280 3956 10288 3966 10322 3982 10322
3982 10279 3957 10279
TIME...MOT...LOC 0003Z 275DEG 16KT 3971 10307
WIND...HAIL <50MPH 1.00IN
$$2 follow-up statements
812
WWUS55 KBOU 180029
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
629 PM MDT SAT SEP 17 2011
COC121-180045-
/O.CON.KBOU.SV.W.0211.000000T0000Z-110918T0045Z/
WASHINGTON CO-
629 PM MDT SAT SEP 17 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHEASTERN WASHINGTON COUNTY...
AT 629 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL.
THIS STORM WAS LOCATED 5 MILES NORTHWEST OF COPE...OR 35 MILES
SOUTHEAST OF AKRON...MOVING EAST AT 20 MPH.
LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
COPE AND ARICKAREE SCHOOL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
&&
LAT...LON 3956 10287 3956 10288 3961 10305 3970 10308
3982 10302 3982 10279 3957 10279
TIME...MOT...LOC 0029Z 275DEG 16KT 3970 10292
WIND...HAIL <50MPH 1.00IN
$$891
WWUS55 KBOU 180041
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
641 PM MDT SAT SEP 17 2011
COC121-180050-
/O.EXP.KBOU.SV.W.0211.000000T0000Z-110918T0045Z/
WASHINGTON CO-
641 PM MDT SAT SEP 17 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
WILL EXPIRE AT 645 PM MDT...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER. STILL EXPECT BRIEF HEAVY
RAIN AND GUSTY WINDS TO 30 MPH.
LAT...LON 3956 10287 3956 10288 3961 10305 3970 10308
3982 10302 3982 10279 3957 10279
TIME...MOT...LOC 0040Z 275DEG 16KT 3970 10286
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:25 PM MDT, 2 hours 38 minutes earlier.
Area forecast discussion, Sep 17, 3:25 PM MDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 325 PM MDT SAT SEP 17 2011 .SHORT TERM...QG LIFT ASSOCIATED WITH UPPER TROUGH AT A MAXIMUM OVER THE CWA AT 21Z WITH DECENT SUBSIDENCE ON ITS HEELS. PRECIPITATION WILL COME TO AN END FROM WEST TO EAST DUE TO SUBSIDENCE AND LOSS OF INSOLATION AS THE EVENING WEARS ON. BY 12Z ALL SHOULD PRETTY MUCH BE DONE ASIDE FROM SOME PATCHY FOG THAT MAY FORM IN MIDDLE AND NORTH PARKS. HIGH PRESSURE SURFACE AND ALOFT WILL SETTLE OVER THE AREA TOMORROW GIVING US A DELIGHTFUL LATE SUMMER DAY. .LONG TERM...A SURFACE HIGH AND A NORTHWEST FLOW ALOFT WILL PREVAIL OVER THE STATE SUNDAY NIGHT TO START OFF THE EXTENDED PERIOD. A WAVE WILL MOVE ACROSS THE NORTHERN U.S. MONDAY. MODELS STILL DISAGREE IF PART OF THIS WAVE WILL SINK SOUTH ACROSS THE CENTRAL PLAINS OR REMAINS IN ONE PIECE AS IT MOVES OVER THE GREAT LAKES. EITHER CASE...MODELS SHOWING A COLD FRONT PUSHING SOUTH ACROSS THE AREA TUESDAY. MAY BE ENOUGH MOISTURE AN UPSLOPE BEHIND TO PRODUCE SOME SHOWERS AND PERHAPS A FEW STORMS LATE TUESDAY INTO WEDNESDAY. BY WEDNESDAY EVENING...THE AIRMASS WILL BE DRY AND STABLE ENOUGH TO END ANY THREAT OF PRECIPITATION. UPPER LEVEL RIDGE WILL BUILD OVER THE WESTERN U.S. IN THE MIDDLE PART OF NEXT WEEK. IT WILL SHIFT EAST AND BE OVER COLORADO LATE NEXT WEEK AND NEXT WEEKEND. TEMPERATURES WILL CLIMB ABOVE NORMAL AND DRY CONDITIONS WILL PREVAIL THURSDAY THROUGH NEXT WEEKEND. && .AVIATION...FIRST BAND OF CONVECTION HAS MOVED EAST OF THE AREA AIRPORTS BUT WOULD NOT BE SURPRISED TO SEE ANOTHER BATCH COME OFF THE HILLS BEFORE EVERYTHING SETTLES DOWN DURING THE EVENING. NOTHING OF HUGE SIGNIFICANCE WITH THE CONVECTION OUTSIDE OF THE USUAL ERRATIC WINDS AND MAYBE BRIEF HIGH MVFR CONDITIONS. EXPECT NORMAL DRAINAGE WINDS BY AROUND 08Z OR SO. && .HYDROLOGY...STILL A THREAT OF .10-.20 INCHES OF PRECIPITATION FROM A PASSING SHOWER/THUNDERSTORM OVER THE FOOTHILL BURN AREAS UNTIL MID EVENING OTHERWISE NO MAJOR ISSUES. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && ET/MEIER
Hazardous weather outlook, Sep 17, 10:58 AM MDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1058 AM MDT SAT SEP 17 2011 COZ030>051-181200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1058 AM MDT SAT SEP 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR ACROSS THE OUTLOOK AREA THROUGHOUT THE AFTERNOON AND EARLY EVENING HOURS AS AN UPPER LEVEL TROUGH OF LOW PRESSURE LIFTS TO THE EAST NORTHEAST ACROSS COLORADO. THERE WILL BE SOME SNOW AT THE HIGHEST ELEVATIONS IN THE MOUNTAINS BUT NO ACCUMULATIONS ARE EXPECTED. A FEW OF THE STRONGER THUNDERSTORMS...ESPECIALLY IN THE MOUNTAINS AND OVER THE FAR NORTHEAST PLAINS EAST OF AKRON MAY PRODUCE SOME SMALL HAIL AND WIND GUSTS TO 40 MPH OR SO BUT SEVERE WEATHER IS NOT EXPECTED AT THIS POINT. THE WEATHER SYSTEM WILL EXIT COLORADO LATER THIS EVENING LEADING CLEAR SKIES AND COOL OVERNIGHT TEMPERATURES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY AND WEDNESDAY AS A COLD FRONT AND UPPER LEVEL PUSH ACROSS THE REGION. OTHERWISE...DRY AND MILD CONDITIONS WILL PREVAIL SUNDAY AND INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. ET/MEIER
In the hours before
Special weather statement, Sep 17, 4:40 PM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
440 PM MDT SAT SEP 17 2011
COZ049-172330-
WASHINGTON COUNTY CO-
440 PM MDT SAT SEP 17 2011
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR
SOUTHEASTERN WASHINGTON COUNTY
AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS
LOCATED 6 MILES SOUTHWEST OF COPE...OR 40 MILES SOUTH OF AKRON...
MOVING SOUTHEAST AT 5 MPH.
LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO COPE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...WHICH MAY FLOOD
LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.
&&
LAT...LON 3956 10280 3957 10309 3972 10295 3967 10280
3957 10279
TIME...MOT...LOC 2240Z 301DEG 6KT 3962 10293Nearby
Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.